Michigan, 2017Damaging Winds in Michigan, July 12, 2017
July 12, 2017 · NWS MQT · 3 events in 2 counties and zones
Isolated severe thunderstorms forming along a warm front moved across portions of Gogebic and Menominee counties on the evening of the 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms forming along a warm front moved across portions of Gogebic and Menominee counties on the evening of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 12, 1:07 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 12, 1:07 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
307 PM EDT Wed Jul 12 2017
.SHORT TERM...(This evening through Thursday)
Issued at 306 PM EDT WED JUL 12 2017
A stationary front was dropped across western Upper Michigan down
into northeast Wisconsin this afternoon, with visible satellite
imagery showing the juxtaposition of these two air mass with cumulus
developing south of the frontal boundary, and low stratus to the
north. Dewpoints have increased nicely into the mid 60s to around 70
in some locations south of the stationary front, which has allow
around 1000-2000 J/kg of SBCAPE to develop just south of this
boundary. Also, this afternoon as a weak surface low tracks to the
south of the area, strong and gusty east-northeasterly continue
across Lake Superior and have allowed for a high swim risk today.
Given the cooler temperatures near the lake shore and area of fog in
and around Marquette County, will continue to the trend of including
mentions of the high swim risk in the hazardous weather outlook and
not issue a beach hazard statement. Foggy conditions have been
intermittently dense across the higher terrain in Marquette and
Northern Houghton Counties. As these areas remain on the cooler side
of the stationary front, expect these foggy conditions to linger
tonight.
This afternoon and evening, as low pressure continues to track south
of Upper Michigan, the quasi-stationary front/inverted trough should
allow for thunderstorms to develop across southern portions of Upper
Michigan. With ample low-level moisture in place SBCAPE values are
progged to increase over the next few hours to around 1500-2500 J/kg
along the Wisconsin/Michigan border. With this modest instability
in place with around 50 knots of effective bulk shear, certainly any
storms that can get going will have the capability of becoming
severe. Coverage wise, things are a bit more uncertain, but the best
chance for thunderstorms late this afternoon and evening looks to be
along the Wisconsin/Michigan border, and just north into south
central portions of Upper Michigan. Forecast soundings are showing
amply dry mid-level air across the area this afternoon; these dry
conditions coupled with a very subtle shortwave progged to track
across the area and weak surface flow should keep convection fairly
isolated. As mentioned above, impressive effective shear will be in
place, this will allow for convection to remain fairly organized
with a supercell or two possible; however the flow looks
unidirectional as hodographs look rather straight. Therefore, storm
splits and mergers could complicate things. Based on the low-level
cyclone flow any right movers should be more dominant than left
movers. Large hail and damaging winds are the main hazards; however,
cannot rule out a small tornado threat especially with any right
moving cells. As the sunsets and we lose diurnal heating, the threat
for severe storms will gradually wane.
Tonight there could be a few lingering showers across the area, but
better chances for widespread rain showers will increase Thursday
morning across the west as a more potent shortwave digs across the
area. Throughout the morning and afternoon hours, the area of rain
showers is progged to move east across the area.
.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM EDT WED JUL 12 2017
Zonal flow pattern over the northern CONUS for the middle part of
the week will transition to a more amplified pattern for the end of
the week into early next week as western CONUS ridge gradually moves
into the western Great Lakes.
Models show mid-level trough axis shifting e of the area by 12z Fri,
as lingering showers end from w to e Thu night/early Fri morning
followed by clearing skies. Fri should be a nice day as skies become
sunny. Ahead of approaching sfc high pres, decent northerly wind off
the e half of Lake Superior will keep lakeside locations on the cool
side in the 60s. Temps will range up into at least the mid 70s over
the interior w half, and dewpoints will be in the comfortable zone
in the lower 50s.
Shortwave leading the eastern trough amplification this weekend will
send a cold front thru the Upper Lakes on Sat. Model guidance
indicates cold fropa will coincide with the peak of the diurnal
heating cycle for a good part of the fcst area. With deep layer
shear of 35-40kt, there will be a risk of organized, severe storms
Sat afternoon if instability is sufficient. Latest GFS/NAM shows
mlcapes fm 1000-1500j/kg highest over the central interior Sat
afternoon, which would support severe storms. Current timing of the
front suggests much of the area will see high temps into the low-mid
80s.
Behind the cold front, Sun will be a dry, pleasant day with highs in
the low-mid 70s and dewpoints down again into the comfortable lower
50s, if not lower for some areas. Will be cooler along Lake
Superior, especially e half under gradient northerly wind.
Dry weather continues into Mon, and it will be warmer with highs
reaching the lower 80s west half. Warming continues into Tue ahead
of an approaching cold front which will bring a chc of t-storms.
With both the ECMWF and GFS showing mlcapes of 1000-1500 j/kg and
deep layer shear of 35-50 knots would not be surprised to see
strong to possibly severe storms on Tue.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 132 PM EDT WED JUL 12 2017
A stationary front oriented from north of KIWD down into south
central portions of Upper Michigan this afternoon has left KSAW/KCMX
socked in LIFR conditions. Expect these trends to continue at those
terminals through the afternoon and possibly into the overnight
hours. The more robust thunderstorms should stay south of all
terminals this afternoon, but did include mentions of vcsh to hint
towards the potential for shower activity. KIWD will eventually see
ceilings and visibilities drop back down later evening. Expect the
lower ceilings and visibilities to remain in place across all
terminals until better chances for widespread rain will impact
KCMX/KSAW tomorrow and allow visibilities to improve a bit.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 306 PM EDT WED JUL 12 2017
East-northeast winds up to 30 knots will be possible through the
overnight hours as low pressure tracks south across Wisconsin. As
previously mentioned, there could be a few gale force gusts across
the lake as the pressure gradient increases. Winds will further
decrease to under 15 knots by Thursday evening. Winds look to
remain around or under 15 knots through the end of the day on
Friday, but then will increase to around 20 knots on Saturday
ahead of a cold front. Winds behind the front Saturday night into
Sunday will remain around 20 knots. Sunday through the early part
of next week winds will remain around or under 15 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...Voss
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Jul 12, 1:44 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
344 PM EDT Wed Jul 12 2017
MIZ001>007-009>014-084-085-131100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
344 PM EDT Wed Jul 12 2017 /244 PM CDT Wed Jul 12 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Isolated severe thunderstorms, producing large hail and damaging
winds, are possible across south central Upper Michigan into the
evening hours. Very heavy rainfall will also be possible with any
thunderstorm.
Patchy dense fog is possible across the higher terrain of northern
Upper Michigan tonight.
There is a high swim risk for the Lake Superior beaches of
Marquette and Alger Counties into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a moderate swim risk for the Lake Superior beaches of
Marquette County on Thursday.
Scattered thunderstorms are expected Saturday, mainly in the
afternoon. Isolated severe thunderstorms, producing large hail
and damaging winds, are possible in the afternoon in the area
south of a line from Ironwood to L'anse through Marquette to
Manistique.
Thunderstorms are possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail, wind damage, or
localized flooding from thunderstorms to the Marquette National
Weather Service. The public may also submit reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.
LSZ162-240>251-263>267-131100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
344 PM EDT Wed Jul 12 2017 /244 PM CDT Wed Jul 12 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
A few northeast gale force gusts to 35 knots are possible over the
west half of Lake Superior.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Saturday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-131100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
344 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are expected through this evening. An
isolated severe thunderstorm, producing large hail and damaging
winds, is possible. Very heavy rainfall will be possible with any
thunderstorm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Saturday and Tuesday. Isolated severe
thunderstorms, producing large hail and damaging winds, are
possible Saturday afternoon into Saturday evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
In the hours before
Special weather statement, Jul 12, 3:01 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
501 PM EDT Wed Jul 12 2017
MIZ010>012-122300-
Iron-Dickinson-Menominee-
Including the cities of Iron River, Iron Mountain, and Menominee
401 PM CDT Wed Jul 12 2017
...ISOLATED SEVERE STORMS ARE POSSIBLE THIS EVENING NEAR THE
WISCONSIN BORDER...
Thunderstorms are beginning to develop over Gogebic county and
additional thunderstorms are expected to move into southern
portions of Iron and Dickinson counties through 6 PM CDT and into
Menominee county by 7 pm CDT. Locations that may be impacted
include Iron River, Crystal Falls, Iron Mountain, Norway, Stephenson
and Menominee.
All the thunderstorms will produce heavy rain and frequent cloud
to ground lightning. Isolated thunderstorms could produce quarter
sized hail and wind gusts to 60 mph.
Keep an eye to the sky this evening, especially if you have
outdoor plans. Be sure to have a way to receive warnings if they
are issued. Expect most of the stronger thunderstorms to exit the
area by 9 PM CDT.
JLA
Special weather statement, Jul 12, 3:18 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
418 PM CDT WED JUL 12 2017
MIZ009-122215-
Gogebic MI-
418 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOGEBIC COUNTY UNTIL
515 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Watersmeet, or 25 miles north of Eagle River, moving
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Watersmeet, Tamarack Lake and Thousand Island Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4633 8955 4633 8899 4611 8899 4610 8900
4614 8909 4623 8956
TIME...MOT...LOC 2118Z 269DEG 18KT 4627 8938
KluberThunderstorm Wind, Gogebic
- When
- July 12, 3:53 PM CST to 3:58 PM CST
- Where
- Gogebic County, 4.53 mi W of Indian Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 46.154, -89.174
The Gogebic and Iron County Dispatch reported a tree down on Crystal Lake Road near the Wisconsin border. Time was estimated from radar.
Thunderstorm Wind, Menominee
- When
- July 12, 7:18 PM CST to 7:23 PM CST
- Where
- Menominee County, 5.72 mi WNW of Longrie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.430, -87.840
There was a delayed report of numerous trees down completely blocking a road seven miles southwest of Swanson.
Thunderstorm Wind, Menominee
- When
- July 12, 7:35 PM CST to 7:40 PM CST
- Where
- Menominee County, 0.69 mi N of Wallace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 45.340, -87.620
The Menominee County Central Dispatch reported a tree down just north of Wallace. Time of the report was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 2017$125,000 · 61 kt wind · 5 events
- Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017$77,000 · 4 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Flooding in Missouri, July 12 to 13, 201756 kt wind · 14 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Damaging Wind in New York, July 12, 2017$15,000 · 50 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713293, 713295, 713294.